While tremor is traditionally thought of as a neurological issue, the symptom pops up often in psychiatric practice, and some basic knowledge of its diagnosis and treatment comes in handy.
Case vignette: A 67-yearold woman whom I’ll call “Paula” came to see me for depression and anxiety. She ascribed her depression to her belief that neighbors were coming into her apartment and stealing things—which her daughter assured me was implausible. Her memory and cognitive processing were normal otherwise, and her PCP had already obtained an array of labs and a head CT to rule out a contributing medical illness. I provisionally diagnosed her with depression with psychotic features, and I treated her with a combination of Celexa (citalopram) and low dose Risperdal (risperidone), with Ativan (lorazepam) on an as needed basis. On Paula’s next visit, she held out her hands in front of me and said, “Doctor, I’ve gotten even shakier.” I did notice a fine tremor, but further questioning revealed that her depression and paranoia had improved markedly. Nonetheless, she interpreted her “shakiness” to mean that she was worse.
So what was causing Paula’s tremor? Anxiety? Celexa? Risperdal? A neurological condition such as Parkinson’s disease? Or was this “essential tremor”?
By far, the most common cause of tremor is essential tremor, also called “benign familial tremor.” (See Smaga S, Am Fam Physician 2003;68:1545-1552, for a helpful review of the differential diagnosis of tremor). It generally begins in the 50s, is familial in up to 60% of cases, and usually presents as a symmetrical fast, fine tremor of the wrist most visible when the patient stretches the arms in front of you. It is gradually progressive, and sometimes affects the head, causing either yes-yes or no-no head movements. Essential tremor is typically a constant tremor, but may wax and wane, and famously improves transiently with alcohol ingestion.
Upon careful questioning, it turned out that Paula’s father had a tremor for much of his life, and in fact Paula said she had a tremor for many years. Studies have shown that essential tremor often goes unrecognized because it can be very mild—in fact, about 50% of people with essential tremor are unaware of it (Eible RJ, Mov Disord 1998;13:457-464).
Drug-induced tremor is also common and often looks just like essential tremor. Psychiatric drugs that can cause tremor include the SSRIs, the tricyclic antidepressants, lithium, and Depakote (divalproex sodium). (For a recent review of tremor in psychiatric practice, see Arbaizar B et al., Psych Clin Neurosc 2008;62:638-645.) Antipsychotics, especially the first generation antipsychotics, also can cause tremor, but this tremor is distinct from other tremors in that it mimics the tremor of Parkinson’s disease: it is worse at rest, and it is a slower, “coarse” tremor. Tremors are often technically described in terms of “frequency” (the speed of the tremor) and “amplitude” (the breadth of the tremor). Thus, essential tremor and most drug-induced tremors are of high frequency and low amplitude, while a Parkinsonian tremor is of lower frequency and higher amplitude.
Differentiating essential tremor from drug-induced tremor is not easy. Did it clearly begin after the patient started taking the drug? Did it go away when the patient had a gap in compliance? Is the tremor more prominent an hour or so after ingesting the drug (often seen in lithium-induced tremor)? “Yes” answers support a drug-induced tremor.
While my patient Paula did, indeed, have a history of essential tremor, it was also clear that her tremor had worsened since she began Celexa and Risperdal. In addition to her fine postural tremor (consistent with essential tremor), I noticed that she had a coarse resting tremor of her wrists, typical of a neuroleptic-induced tremor.
My solution was to discontinue the Risperdal, with the intention of replacing it with Seroquel if her paranoia returned. Her tremor improved back to her baseline, and luckily the combination of the Celexa and lorazepam kept her psychiatric symptoms at bay.
Another kind of tremor-related symptom deserves special mention: antidepressant-induced jitteriness. In 1990, an influential case series of six patients who developed intense suicidal ideation after treatment with Prozac (fluoxetine) brought this issue to our attention (Teicher MH, et al., Am J Psychiatry 1990;147:207-210). Since then, case studies have been published associating SSRIs and other antidepressants with what has variously been termed: jitteriness, akathisia, shakiness, activation, and agitation.
Recently, a group of psychiatrists conducted a systematic review of all 107 articles they could locate describing antidepressant- induced jitteriness/anxiety (Sinclair LI et al., Br J Psychiatry 2009; 194:483-490). Since there is no agreed-upon definition of AD-induced jitteriness, the published incidence rates are all over the map, ranging from 4% to 65%. The two antidepressants most likely to cause jitteriness were Prozac and imipramine (perhaps merely because they were the most studied in relation to jitteriness), although it has been described for other tricyclics and other SSRIs including Zoloft and Paxil. The syndrome is particularly likely in patients with panic disorder, and somewhat less so in depression. It generally begins within the first two weeks of treatment. Trying to distinguish jitteriness from akathisia has proven very difficult, and these reviewers concluded that they may be one and the same entities. Regarding the risk of suicide, an FDA-commissioned analysis of antidepressant clinical trials in children and adolescents found an elevated risk of suicidal behaviors among youth who experienced symptoms of “activation” (Hammed T www.fda.gov/ ohrms/dockets /ac/04/slides/2004- 4065S1_08_FDA-Hammad.ppt). In Pfizer’s clinical trials of sertraline for depression in children, aggression, agitation, and akathisia led to study discontinuation in eight of 189 patients taking sertraline compared to 0 of 184 patients taking placebo, a statistically significant difference (Wagner KD et al., JAMA 2003; 290:1033-1041).
Management of Tremor
The management of tremor and jitteriness depends on the cause. When it is clearly caused by a drug, discontinuing the offending agent is the best solution, but often a drug works so well that the patient prefers to stay on it. Antidotes to tremor include the following (for references, see the review article Arbaizar B et al., Psych Clin Neurosc 2008;62:638-645).
Beta-blockers. Propranolol (Inderal) is usually used, starting at 10 mg BID or TID; some patients require up to 40 mg TID. You can also try the extended release version, Inderal LA, which has the advantage of once-a-day dosing; the beginning dose is 60 mg QD. Warn patients about the common beta-blocker side effects of fatigue and postural light-headedness.
Benzodiazepines. Both alprazolam and clonazepam have been shown to be helpful for tremor, and are also helpful (as are all the other benzos) for AD-induced jitteriness.
Primidone (Mysoline). Primidone is an anti-seizure drug that it also effective for essential tremor. Its mechanism of action is unknown. Start at 12.5-25 mg QHS, and increase gradually as needed. Effective doses range from 50-250 mg QD, usually given at bedtime because of the side effect of sedation.
Topiramate (Topamax). Topiramate has been shown to be more effective than placebo for essential tremor. The starting dose is 25 mg/day, which may need to be increased up to 200-400 mg/day.
Gabapentin (Neurontin). Somewhat less effective than the options already described, gabapentin sometimes eases both tremor and anxiety, but the effective dose varies widely, with a suggested maintenance dose of 1200-3600 mg/day.
TCPR VERDICT: When faced with tremor, think essential vs. drug-induced.